Colorado, 2024

Damaging Wind in Colorado, June 27, 2024

June 27, 2024 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm formed over Sedgwick County and then tracked eastward during the afternoon of June 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm formed over Sedgwick County and then tracked eastward during the afternoon of June 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 1:18 PM MST, 1 hour 25 minutes earlier. Its key messages:

  • Slight risk of severe storms across the northeast corner of Colorado Friday afternoon. Large hail and wind gusts to 60 mph are the primary threats.
  • Thunderstorms and locally heavy rain beginning in the high country midday, then spreading east during the afternoon. Small hail is also possible.
  • Scattered thunderstorms are possible mainly across the high country Saturday and Sunday; A few strong to severe storms could spread into the lower elevations Sunday.
  • Drier conditions possible by mid next week.
Area forecast discussion, Jun 27, 1:18 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
218 PM MDT Thu Jun 27 2024

.KEY MESSAGES...

- Slight risk of severe storms across the northeast corner of
  Colorado Friday afternoon. Large hail and wind gusts to 60 mph
  are the primary threats.

- Thunderstorms and locally heavy rain beginning in the high
  country midday, then spreading east during the afternoon. Small
  hail is also possible.

- Scattered thunderstorms are possible mainly across the high
  country Saturday and Sunday; A few strong to severe storms
  could spread into the lower elevations Sunday.

- Drier conditions possible by mid next week.

&&

.SHORT TERM /Through Friday/...
Issued at 218 PM MDT Thu Jun 27 2024

Convection later this evening across the eastern plains of
Colorado should be moving out of the area after 9 PM this evening.
The West Slope could see another round of showers and
thunderstorms later this evening, most likely between 7-10 PM,
that could produce locally heavy rain and gusty winds. The line of
showers/storms should weaken as they move southeast across the
Divide, resulting in only light rain for the adjacent plains
before midnight, but overall the chances of measurable precip are
between 10-25% east of the Divide. Skies should gradually clear
tonight and some cool air advection moves into northern Colorado
form the northwest, primarily well off the deck i.e. in the
700-500 mb layer. With some cooler air aloft and clearing skies,
lows should cool into the low 60s across the plains, even some
50s for the cooler valley spots and certainly 50s for the
foothills. The mountain valleys will be cooler than last night too
with lows in the 40s.

On Friday, flow aloft increases quite a bit as a fairly strong
summer short wave trough moves across northern Montana and North
Dakota, putting Colorado in zonal flow with 40 kts at 500 mb.
Thunderstorms will develop first across the high country,
especially the mountains of Grand and Jackson Counties where
MLCAPE values may approach 1,000 J/kg by midday. Friday afternoon
would not be a good time to go mountain climbing as storms should
be forming before noon across the northern mountains, including
RMNP. Storms will produce lightning, gusty winds to 40 mph, heavy
rain, and sub-severe hail. Storms will be moving quickly to the
east with that much flow aloft, so flooding threat should be very
low, though the burn scars will need to be monitored for training
storms. As the storms move east, they will encounter some dry low
level air, because of downsloping, and thus weaker instability
(MLCAPE <500 J/kg). The HRRR has Tds in the mid 40s Friday
afternoon, which other CAMS like the NAMnest have them around 50
degF. We don't have a good sense on where the dewpoints will end
up but in general we have lower PoPs for the I-25 corridor south
of Fort Collins and eastward. Severe weather is not expected and
light rainfall amounts are possible through the early evening
hours. Further east and especially north along the Wyoming Border,
there should be more instability given proximity to the short
wave trough and slightly cooler air aloft. The moisture and
instability axis goes roughly from Greeley southeast to Yuma,
north along the WY/NE border, and east of that line all the way
to Nebraska. Combined with 0-6 km shear of 40 kts, a few storms
during the afternoon could be severe, especially if they occur
across the far northeast corner of Colorado. Large hail and
damaging winds would be the main threats, and this area overlaps
nicely with SPC's slight risk area. High temperatures will be a
few degrees cooler than today, but temperatures should still top
out at 90 degrees across metro Denver and the plains to the east.
Just a tad cooler north within 80 miles of Wyoming, where upper
80s should be the highs. The mountain valleys and eastern
foothills should reach the 70s before storms roll through,
especially north.

&&

.LONG TERM /Friday night through Thursday/...
Issued at 218 PM MDT Thu Jun 27 2024

An upper level high pressure system will expand across the southern
US. This will allow several weak shortwaves to bring diurnal
thunderstorms for the high country and Palmer Divide this weekend.
Saturday morning, westerly flow decreases aloft and begins to shift
southwesterly. With the lack of upper level forcing, convective
should remain limited. Generally both Saturday and Sunday, slight
chances of thunderstorms and showers exist for the mountains,
foothills, and Palmer Divide. By the evening hours, isolated showers
or storms could cross into the urban corridor. For chances of severe
storms, weak lapse rates between 6-7 C/km and weak shear values near
10kts should lead to sub-severe storms Saturday. Sunday, MLCAPE
values between 800-1000 J/kg, 20-25 kt 0-3km shear, and lapse rates
approaching 8 C/km could lead to a a few isolated strong to severe
storms along the plains late afternoon. Diving deeper into Sunday
afternoon, models differ in timing of precipitation especially
due to the strength of the blocking high in the southeast. It
possible storms could become severe late evening near the Kansas
Colorado border. Either way, coverage could change and will
continue to monitor for any changes.

Widespread 700mb temperatures increase between 17-19C starting
Monday afternoon. Expect high temperatures from 93-99F for the urban
corridor and plains. Mountains and foothills reach above normal
temperatures as well between 60-79F. Another round of diurnal
thunderstorms are possible mainly west of the Divide. These storms
will decrease in coverage becoming isolated along the urban
corridor and plains. Ensembles favor drier conditions by Tuesday
through late next week while temperatures remain above normal
through the period. Marginal fire weather conditions could return
for parts of the foothills and mountains early next week given the
drying trend.

&&

.AVIATION /18Z TAFS through 18Z Friday/...
Issued at 1113 AM MDT Thu Jun 27 2024

VFR conditions are expected through Friday. WNW winds should be
the norm this afternoon, 10-15 kts with some gusts to 20 kts. The
convective potential looks a little less for this
afternoon/evening than it did 12 hours ago. For now, it looks like
the best bet for showers/thunderstorms impacting the terminals
should be after 00Z, maybe as late as 04Z. Chances are 20-40%
during this time window, which would include a wind shift or at
least a short period of strong/gusty winds as storms approach the
terminals. Will handle this potential with a TEMPO in the TAFs,
with lightning and gusty winds the main impacts. The best bet for
wind direction associated with the convection/convective outflows
would be WNW given the movement of the storms and the prevailing
flow, so about the same as before the storms, just more wind and
more gusts.

Storms should be east of the terminals after 06Z for sure, and
drainage winds (SSW at DEN and APA 8-12 kts, W at BJC 4-8
kts) will kick in all night long through 14Z Friday. On Friday,
there will again be chances (~30%) of afternoon thunderstorms, and
it's safe to assume even without direct thunderstorm impacts, 1-2
wind shifts with strong/gusty winds are expected roughly between
2100-03Z. We will introduce a PROB30 group in the TAFs to handle
that.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Schlatter
LONG TERM...AD
AVIATION...Schlatter
Hazardous weather outlook, Jun 27, 9:04 AM MST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1004 AM MDT Thu Jun 27 2024

COZ030>051-281615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1004 AM MDT Thu Jun 27 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected to form over the
mountains and mountain valleys this afternoon and evening. Heavy
rainfall will be the main threat, especially over the burn scars
in Grand and Larimer Counties. Further east across the northeast
corner of Colorado, large hail and 60 mph wind gusts are not out
of the question this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms will return Friday afternoon, with
potential for a few to become strong to severe, especially
from Weld County eastward to the Kansas state line. Turning
drier and remaining warm over the weekend and into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 27, 1:45 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
245 PM MDT Thu Jun 27 2024

COZ051-272115-
Phillips County CO-
245 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN PHILLIPS COUNTY THROUGH
315 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Amherst, or 8 miles east of Holyoke, moving east at 30
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Amherst and Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 4049 10223 4073 10223 4075 10205 4051 10205
TIME...MOT...LOC 2044Z 254DEG 28KT 4062 10216

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RPK
Special weather statement, Jun 27, 2:28 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Denver CO
328 PM MDT Thu Jun 27 2024

COZ050-272200-
Sedgwick County CO-
328 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN SEDGWICK COUNTY THROUGH
400 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Barton, or 9 miles southeast of Julesburg, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Julesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 4082 10206 4079 10228 4099 10232 4100 10227
      4100 10205
TIME...MOT...LOC 2128Z 250DEG 16KT 4091 10213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RPK

The radar

The North Platte radar (KLNX), 175 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
June 27, 2:43 PM MST
Where
Sedgwick County, 6.7 mi ESE of Julesburg
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.930, -102.160

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178749.